Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS El Paso, TX

September 10, 2019Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 10, 2019, 5:38 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2019, 5:38 PM MDT (23:38 UTC)
Expired
Sep 10, 2019, 8:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 109 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:02 PM MDTHEAVY RAIN 2T-Or-C, NM2 INCHES OF RAIN FELL BETWEEN 5 PM AND 6 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS54 KEPZ 102338
FFWEPZ
NMC051-110230-
/O.NEW.KEPZ.FF.W.0009.190910T2338Z-190911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
538 PM MDT Tue Sep 10 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southwestern Sierra County in south central New Mexico...

* Until 830 PM MDT.

* At 536 PM MDT, trained weather spotters reported flash flooding
  across the warned area. Up to one inch of rain has already fallen.
  Flash flooding is already occurring. Trained spotter reported high 
  water over Highway 187, and low water crossings along Las Palomas 
  Creek. 

* Some locations that may experience flooding include...
  Truth or Consequences...
  Palomas...
  Williamsburg...
  Lower Palomas Canyon...
  and Upper Palomas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3314 10722 3304 10727 3308 10739 3316 10733

$$

REYNOLDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:13 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 10, 1:13 PM MDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
113 PM MDT Tue Sep 10 2019

.SYNOPSIS...
Monsoon moisture is in place and we will have a series of
disturbances track across the Borderland this evening and
overnight. This will mean another good shot for showers and
thunderstorms across the region tonight. Some of these storms will
produce gusty winds, and heavy rainfall. There is slight potential
for isolated flash flooding and moderate hail with a few storms.
Drier air moves in from the west for Wednesday and Thursday to
limit most storm activity to areas well east of the Rio Grande.
The moisture makes a return Friday to end the week, and start the
weekend, with more rain and storm chances across the entire
region.

&&

.DISCUSSION...
Water vapor imagery shows a nice dry slot over our region, but
with minor moisture gains at mid and upper levels moving in from
the west on a series of shortwave troughs approaching ahead of the
main trough over the Pac NW. AM EPZ sounding had around 1.25" of
PW and area observations are hanging on to dewpoints in the 55-60
degree range. This means our moisture is more than adequate for
working with daytime heating and minor dynamics aloft to produce
another round of isolated to scattered showers and storms across
the region this afternoon through the late evening, and possibly
overnight hours. Prog soundings indicate deep CAPE with speed
sheer aloft, giving possibility to heavy rain, and moderate hail
with some storms. Thus there is risk for flash flooding and severe
storms with moderate hail. Gusty outflow with gust speeds near 50
mph also possible, but thinking is winds will stay below severe
limits of 58 mph.

Flow at mid and upper levels goes more westerly, as does the lower
level winds. All of this will work to import drier air into the
CWFA from the west, as moisture gets shoved east over the far
eastern zones. Models suggest the airmass will be too dry and
stable to support showers and storms over the western 1/2 to
2/3rds of the CWFA Wednesday, and nearly the entire CWFA for
Thursday. Thus will be quickly and significantly trimming the POPs
for these days. More sun and drier air may allow for slightly
warmer temperatures, but the lack of high pressure aloft and
subsidence warming should keep temperatures near seasonal; meaning
near 90 to lower 90s for the lowlands.

Friday and Saturday we see a flip in the wind field with a return
of E and SE as high pressure aloft, and at the surface, builds
back west. This east push will usher low-level gulf moisture back
into the area as the mid and upper levels push the monsoon
moisture plume back west over our region. These two days look to
bring an increase in storm coverage and activity. Thus a
reintroduction of POPs for most of the area for Friday and
Saturday.

Finally, toward the end of the forecast cycle, it appears the
upper high continues to drift west to shove the deeper moisture
west into AZ as we see drier air move back in over our CWFA. Thus
for Sunday onward we begin dropping POPs, especially for eastern
and southern zones, keeping rain and storms chances over the
northern and eastern zones.

14-Bird

&&

.AVIATION...Valid 11/00Z-12/00Z...
P6SM FEW-SCT070-090 SCT-BKN200-250 through 12Z with isolated to
scattered VRB25G40KT 1-3SM TSRA BKN030-040 areawide to start but
coverage shifting mainly east of the Rio Grande from 06Z-12Z and
again after 18Z. Winds shifting to the west to southwest
5-15KTS areawide by 06Z and remaining so through 12/00Z.

26-Grzywacz

&&

.FIRE WEATHER...
A couple of west coast troughs will be affecting the Borderland over
the next week.  The first one will bring a chance for showers and
thunderstorms to all areas for the remainder of the day and mainly
east of the Rio Grande tomorrow.  Drier air moves in behind this
system for late Wednesday and Thursday before an easterly push
brings a moisture return by Friday.  Showers and thunderstorms area
again expected Friday afternoon into Saturday. Another storm system
approaches the west coast and funnels moisture near the Arizona
border Sunday and then areawide Monday.  Temperatures will be near
normal with relative humidities remaining above 20-25 percent. Winds
will remain under 15 mph except near thunderstorms. Vent rates will
vary by day from poor to very good.

&&

26-Grzywacz

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  90  69  92 /  60  10   0  10
Sierra Blanca           63  83  62  84 /  60  30  20  20
Las Cruces              64  87  63  90 /  40   0   0   0
Alamogordo              65  88  65  92 /  50  20   0   0
Cloudcroft              50  69  47  70 /  50  50  20  10
Truth or Consequences   64  89  64  91 /  30   0   0   0
Silver City             59  81  58  86 /  30  10   0   0
Deming                  64  88  63  92 /  40   0   0   0
Lordsburg               63  87  62  92 /  20   0   0   0
West El Paso Metro      69  90  70  92 /  50  10   0   0
Dell City               65  91  65  91 /  50  30  20  10
Fort Hancock            69  92  69  94 /  50  30  20  10
Loma Linda              64  82  65  85 /  60  20  10  10
Fabens                  68  90  69  92 /  50  20   0  10
Santa Teresa            66  87  65  90 /  50  10   0   0
White Sands HQ          67  88  68  91 /  40  10   0   0
Jornada Range           64  88  63  91 /  40   0   0   0
Hatch                   63  89  62  93 /  40   0   0   0
Columbus                65  87  66  92 /  40   0   0   0
Orogrande               65  87  65  90 /  40  10   0  10
Mayhill                 55  79  53  78 /  50  40  20  10
Mescalero               54  79  51  80 /  50  40  20  10
Timberon                53  76  51  76 /  60  40  20  10
Winston                 53  83  49  85 /  30  10   0   0
Hillsboro               60  87  60  91 /  30  10   0   0
Spaceport               62  88  61  91 /  40   0   0   0
Lake Roberts            54  81  51  86 /  30  10   0   0
Hurley                  58  84  57  88 /  30   0   0   0
Cliff                   57  88  54  90 /  20  10   0   0
Mule Creek              57  88  57  89 /  20  10   0   0
Faywood                 60  84  59  89 /  30  10   0   0
Animas                  63  88  62  92 /  20   0   0   0
Hachita                 62  87  61  91 /  30   0   0   0
Antelope Wells          61  86  61  91 /  40   0   0   0
Cloverdale              60  81  60  87 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/26
Hazardous weather outlook, Sep 10, 11:18 AM MDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1118 AM MDT Tue Sep 10 2019

NMZ401>417-TXZ418>424-111730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1118 AM MDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Ample monsoon moisture and a series of shortwave disturbances
should work with daytime heating to destabilize the atmosphere and
cause the development of isolated afternoon and scattered evening
storms across the region today through tonight. Primary threats
with these storms will be gusty outflow winds, heavy rain and
possible flooding, and moderate-sized hail with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Drier air moves in from the from west to reduce storm probability
across much of the region west of the Rio Grande for Wednesday and
Thursday. Storms will still be possible for areas to the east of
the Rio. Friday through Sunday moisture pushes back in from the
east to give the entire region rain and storm chances.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather to our office via
the 800 spotter phone number or via Twitter using our office
username @NWSElPaso

Bird

In the hours before

Special weather statement, Sep 10, 4:28 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
428 PM MDT Tue Sep 10 2019

NMZ408-409-102300-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
428 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 500
PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palomas, moving northeast at 25 mph.

Nickel size hail, locally heavy rain, and winds in excess of 45 mph
will be possible with this storm.

Locations impacted include...
Caballo, Truth or Consequences, City of Elephant Butte, Palomas,
Williamsburg, Elephant Butte Lake, Upper Palomas Canyon, Lost Canyon,
Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands, Lower Animas Creek and Caballo Lake.

LAT...LON 3295 10735 3311 10747 3333 10724 3312 10703
TIME...MOT...LOC 2227Z 229DEG 21KT 3309 10733

REYNOLDS
Local storm report, Sep 10, 5:31 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
531 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       WILLIAMSBURG            33.12N 107.30W
09/10/2019  U0.00 INCH       SIERRA             NM   TRAINED SPOTTER

            HEAVY RAIN WITH STREET FLOODING OCCURRING. WATER 6
            INCHES DEEP.

&&

EVENT NUMBER EPZ1900289

JAR

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:28 PM MDTSpecial Weather StatementEPZSierra32 min
Sep 10, 5:18 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.